Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 302, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2004, 2:33 AM CDT for Kossuth County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 2:33 AM CDT (07:33 UTC)
- Expired
- Jul 13, 2004, 3:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 180 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 13, 12:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130733 SVRDMX IAC109-130815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 233 AM CDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSSUTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 315 AM CDT * AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SWEA CITY...OR ABOUT 39 MILES NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SWEA CITY AROUND 240 AM CDT... 6 MILES NORTHEAST OF LONE ROCK AROUND 245 AM CDT... NEAR BANCROFT AROUND 250 AM CDT... 4 MILES NORTHEAST OF BURT AROUND 255 AM CDT... NEAR TITONKA AROUND 305 AM CDT AND 6 MILES NORTH OF WESLEY AROUND 315 AM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR WESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR IOWA. LAT...LON 4349 9443 4302 9444 4301 9400 4349 9399 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:33 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 13, 2:33 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 AM CDT TUE JUL 13 2004 .DISCUSSION... INITIAL CONCERNS WILL BE ON GOING CONVECTION ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. CONVECTION HAS DEVELOPED ALONG MAIN AREA OF 850-700 MB THETA-E ADVECTION. STORMS HAVE SHOWN SIGNS OF WEAKENING AS IT HAS BEGUN TO OUTRUN THE BEST INSTABILITY AXIS. MAIN BOUNDARY REMAINS TO THE NW ACROSS SOUTH DAKOTA AND MINNESOTA WITH MUCH DRIER DEWPOINTS IN THE WAKE OF THE FRONT. A FEW CELLS HAVE DEVELOPED IN VICINITY OF FRONT AND PUNCH OF 65-70KT 500 MB JET OVR THE WEST CENTRAL MN. THIS WILL SWING SE INTO THE AREA AND THUS WILL KEEP A THREAT FOR THUNDERSTORMS...MAINLY ACROSS THE NORTHEAST HALF THIS MORNING AND INTO THE EARLY AFTERNOON. EXPECT THE CAP TO HOLD ACROSS THE SOUTHWEST MUCH OF THE DAY...BUT AN ISOLATED STORM OR TWO IS NOT OUT OF THE QUESTION. COOLER OVERNIGHT AS DEWPOINTS IN THE 50S AND LOWER 60S MOVE IN. THE NORTHWEST FLOW CONTINUES FOR THE REMAINDER OF THE WEEK. SEVERAL SHORTWAVES STILL POISED TO ROUND THE BEND AND ENTER THE CENTRAL PLAINS. BEST CHANCE FOR ANY PRECIPITATION THROUGH FRIDAY WILL BE ACROSS THE SOUTHWEST WITH BETTER CHANCES BEYOND THE FORECAST AREA. NO CHANGES PLANNED FOR THE EXTENDED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 12, 10:25 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1025 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-131100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHWEST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ057>059-070>072-081-082-092-093-131100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH MIDNIGHT. ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THESE STORMS MAY BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- STORY-TAMA-WAPELLO-WARREN-WAYNE- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...NORTHEAST AND SOUTHEAST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM. THIS COULD BECOME A WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70 MPH. FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. KULA
In the hours before
Special weather statement, Jul 12, 9:19 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 919 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082- 092-093-130818- ...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH MADISON PALO ALTO POCAHONTAS RINGGOLD SAC TAYLOR UNION WEBSTER WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 40 min |
| Jul 13, 12:15 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 45 min |
| Jul 13, 12:20 AM CDT | Tornado Warning | DMX | Emmet | 40 min |
| Jul 13, 12:37 AM CDT | Flash Flood Warning | DMX | Emmet | 3 hr |
| Jul 13, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.